Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 103, NWS Aberdeen, SD

June 29, 2005Grant County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 29, 2005, 3:56 PM CDT for Grant County, South Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 2005, 3:56 PM CDT (20:56 UTC)
Expired
Jun 29, 2005, 4:30 PM CDT
In force
34 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Grant County, SD

The radar

The Aberdeen radar (KABR), 132 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 11:30 AM CDTTornado WatchSPC7 hr
Jun 29, 3:50 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2005-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 432 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2005-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
432 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
521 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:30 PM CDT, 26 minutes earlier.

Area forecast discussion, Jun 29, 3:30 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
330 PM CDT WED JUN 29 2005

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
MAIN FOCUS FOR THE SHORT TERM WILL BE ON PRECIPITATION TONIGHT INTO
THURSDAY. CURRENTLY HAVE AN UPPER TROUGH PUSHING THROUGH THE
NORTHERN PLAINS...WITH A SURFACE REFLECTION CENTERED OVER THE
EASTERN DAKOTAS. ASSOCIATED COLD FRONT JUST PAST KMBG AND KPIR AT
THIS TIME...WITH SOME WARM SECTOR THUNDERSTORMS PUSHING EAST FROM
KABR. EXPECT THUNDERSTORMS THREAT TO CONTINUE TO PROGRESS EAST AS
THE COLD FRONT SLIDES THROUGH THE REST OF THE STATE TONIGHT. SOME
SHOWER ACTIVITY NOTED BEHIND THE FRONT OVER WESTERN SOUTH
DAKOTA...EXPECT THIS AREA OF SHOWERS TO PUSH THROUGH THE WESTERN CWA
THIS EVENING...AND INTO THE EASTERN CWA OVERNIGHT. CENTER OF THE LOW
WILL PUSH OFF TO THE NORTHEAST INTO THURSDAY...WITH SOME RESIDUAL
SHOWER ACTIVITY EXPECTED ACROSS NORTHEAST SOUTH DAKOTA AND WEST
CENTRAL MINNESOTA FROM WRAP-AROUND MOISTURE AND UPPER JET STREAK
OVER THE AREA. SYSTEM THEN LIFTS EAST OVER THE GREAT LAKES
REGION...WITH PRECIP AND CLOUD COVER ALL EXPECTED TO CLEAR BY
THURSDAY AFTERNOON AND INTO THE EVENING. UPPER LEVEL RIDGING THEN
TAKES CONTROL OF THE WESTERN AND CENTRAL PORTIONS OF THE US THROUGH
FRIDAY. H85 TEMPS DROP OFF PRETTY GOOD BEHIND THE FRONT
TONIGHT...WITH TEMPS DROPPING FROM THE MID TEENS TODAY...INTO THE
8-10C RANGE BY MIDDAY THURSDAY. THEREFORE WITH CLOUDS...PRECIP...AND
THE COOLER AIR IN PLACE...SHOULD SEE SIGNIFICANTLY COOLER TEMPS
ACROSS THE CWA FOR THURSDAY. EXPECT TEMPS ONLY IN THE 70S ACROSS THE
CWA THURSDAY...AND WITH THE CLEARING THURSDAY NIGHT MIN TEMPS ONLY
IN THE LOWER TO MID 50S. HOWEVER TEMPS REBOUND NICELY INTO FRIDAY
WITH H85 TEMPS BACK INTO THE MID TEENS...AND MAX TEMPS EXPECTED TO
WARM INTO THE UPPER 70S TO MID 80S.

SOME PRETTY STRONG WINDS ARE EXPECTED BEHIND THE COLD FRONT THIS
EVENING...ESPECIALLY WITH A GOOD TIGHT PRESSURE GRADIENT AS WELL.
THEREFORE HAVE OPTED TO GO WITH A WIND ADVISORY FOR CENTRAL AND
NORTH CENTRAL SOUTH DAKOTA...WITH WINDS EXPECTED TO BE 25 TO 35 MPH
AND PRETTY GOOD GUSTS THROUGH THIS EVENING.

.LONG TERM...SUNDAY THROUGH WEDNESDAY
EXTENDED DID NOT GET A LONG LOOK TODAY WITH ONGOING SEVERE WEATHER
AND PROBLEMS WITH GFE. BASICALLY LEFT WHAT WAS ALREADY GOING FOR
THIS PERIOD. MAIN FEATURE IN THE EXTENDED IS A WAVE MOVING THROUGH
SUNDAY AFTERNOON AND NIGHT THAT DGEX AND GFS ADVERTISE. A SURFACE
COLD FRONT MOVES THROUGH DURING THIS TIME ALSO. HIGH PRESSURE THEN
TRIES TO BUILD IN UNDER A MOSTLY WNW UPPER FLOW PATTERN. WAA RETURNS
AGAIN FOR TUESDAY.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FOR WESTERN COUNTIES FROM 3 PM CDT THROUGH
     MIDNIGHT CDT.
MN...NONE.
&&

ALBRECHT/TARVER
Hazardous weather outlook, Jun 29, 5:03 AM CDT, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
503 AM CDT WED JUN 29 2005

MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-301002-
BIG STONE-BROWN-BUFFALO-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-
GRANT-HAMLIN-HAND-HYDE-MARSHALL-MCPHERSON-ROBERTS-SPINK-TRAVERSE-
503 AM CDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS MORNING...AND
POSSIBLY AGAIN THIS AFTERNOON. SEVERE STORMS WILL BE POSSIBLE WITH
THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. TORNADOES
WILL BE POSSIBLE AS WELL THIS AFTERNOON IN THE FAR EASTERN AREAS.
HEAVY RAIN FROM THE THUNDERSTORMS MAY CAUSE LOCAL FLOODING IN AREAS
THAT HAVE RECEIVED ABUNDANT RAINFALL RECENTLY. THE THREAT OF
THUNDERSTORMS IS EXPECTED TO END BY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

SDZ003-004-009-015-016-033>035-045-048-301002-
CAMPBELL-CORSON-DEWEY-HUGHES-JONES-LYMAN-POTTER-STANLEY-SULLY-
WALWORTH-
503 AM CDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND NORTH
CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY...ESPECIALLY
THIS MORNING. THE PRIMARY THREAT WILL BE LIGHTNING. WINDS ARE
EXPECTED TO INCREASE FROM THE WEST LATE THIS AFTERNOON BEHIND A COLD
FRONT. WINDS OF 25 TO 35 MPH ARE EXPECTED WITH GUSTS UP TO 50 MPH
POSSIBLE. THE WINDS ARE EXPECTED TO DIMINISH TO 20 TO 25 MPH LATE IN
THE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

KNUTSVIG

In the hours before

Local storm report, Jun 29, 10:03 AM CDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1003 AM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 AM     HAIL             4 NNE VICTOR            45.92N 96.80W
06/29/2005  1.00 INCH        ROBERTS            SD   CO-OP OBSERVER

&&

TMT
Local storm report, Jun 29, 3:22 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
322 PM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             5 S ABERDEEN            45.40N 98.48W
06/29/2005  0.88 INCH        BROWN              SD   PUBLIC

0145 PM     HAIL             6 S CHELSEA             45.08N 98.74W
06/29/2005  1.75 INCH        FAULK              SD   PUBLIC

0204 PM     TSTM WND GST     ABERDEEN                45.47N 98.48W
06/29/2005  59 MPH           BROWN              SD   OFFICIAL NWS OBS

0245 PM     HAIL             9 NW PIERPONT           45.59N 97.96W
06/29/2005  0.88 INCH        DAY                SD   PUBLIC

0245 PM     HAIL             2 W LANGFORD            45.60N 97.87W
06/29/2005  1.00 INCH        MARSHALL           SD   PUBLIC

0120 PM     HAIL             3 W CHELSEA             45.17N 98.80W
06/29/2005  1.75 INCH        FAULK              SD   PUBLIC

&&

KG

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 1:15 AM CDTSevere Thunderstorm WarningABRDewey45 min
Jun 29, 2:15 AM CDTSevere Thunderstorm WarningABRDewey, Potter, Walworth62 min
Jun 29, 4:24 AM CDTSevere Thunderstorm WarningABRBrown30 min
Jun 29, 7:21 AM CDTSevere Thunderstorm WarningABRSpink24 min
Jun 29, 8:44 AM CDTSevere Thunderstorm WarningABRGrant, Roberts48 min
Jun 29, 9:13 AM CDTFlash Flood WarningABRRoberts6 hr
Jun 29, 12:50 PM CDTSevere Thunderstorm WarningABRFaulk55 min
Jun 29, 1:10 PM CDTTornado WarningABRFaulk, Spink35 min
Jun 29, 1:20 PM CDTTornado WarningABRBrown55 min
Jun 29, 2:14 PM CDTSevere Thunderstorm WarningABRBrown, Day, Marshall46 min
Jun 29, 2:15 PM CDTFlash Flood WarningABRBrown, Day, Marshall6 hr
Jun 29, 2:22 PM CDTSevere Thunderstorm WarningABRSpink23 min
Jun 29, 2:59 PM CDTSevere Thunderstorm WarningABRMarshall31 min
Jun 29, 3:06 PM CDTFlash Flood WarningABRRoberts6 hr
Jun 29, 3:20 PM CDTSevere Thunderstorm WarningABRCodington, Grant40 min
Jun 29, 3:28 PM CDTSevere Thunderstorm WarningABRRoberts17 min
Jun 29, 3:45 PM CDTSevere Thunderstorm WarningABRRoberts60 min
Jun 29, 4:12 PM CDTSevere Thunderstorm WarningABRSpink17 min
Jun 29, 5:23 PM CDTSevere Thunderstorm WarningABRBrown, Day37 min
Jun 29, 5:58 PM CDTSevere Thunderstorm WarningABRMarshall35 min
Jun 29, 4:28 PM CDTSevere Thunderstorm WarningABRBig Stone32 min
Jun 29, 4:35 PM CDTSevere Thunderstorm WarningABRTraverse25 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.